Back to Journals » Therapeutics and Clinical Risk Management » Volume 11

Combination of tadalafil and finasteride for improving the symptoms of benign prostatic hyperplasia: critical appraisal and patient focus

Authors Elkelany O, Owen R, Kim E

Received 5 January 2015

Accepted for publication 17 February 2015

Published 30 March 2015 Volume 2015:11 Pages 507—513

DOI https://doi.org/10.2147/TCRM.S80353

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Editor who approved publication: Professor Garry Walsh

Osama O Elkelany, Ryan C Owen, Edward D Kim

Department of Surgery, Division of Urology, University of Tennessee Graduate School of Medicine, Knoxville, TN, USA

Abstract: The evidence suggests that combination therapy for benign prostatic hyperplasia (BPH)-lower urinary tract symptoms (LUTS) using an α-blocker and a 5α-reductase inhibitor has become well accepted. The combination of daily tadalafil and an α-blocker has also demonstrated benefit. This paper addresses combination therapy with daily tadalafil and finasteride for the treatment of BPH-LUTS. Our results demonstrate that use of tadalafil and finasteride represents a logical extension of combination therapies. We analyze a landmark study by Casabé et al that demonstrates improved voiding symptoms as assessed by International Prostate Symptom Scores with a combination of tadalafil and finasteride compared with finasteride and placebo. Study patients had moderate to severe LUTS and prostate volumes >30 g. The additional benefit of improved erectile function as assessed by International Index of Erectile Function-erectile function domain scores with the addition of tadalafil was a secondary benefit. We propose that the ideal patient for combination therapy with tadalafil and finasteride has a prostate volume >30 g and desires additional benefit over monotherapy. For these men, improved erectile function without sexual side effects was a secondary benefit.

Keywords: benign prostatic hyperplasia, lower urinary tract symptoms, tadalafil, finasteride

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Perioperative management of hemophilia patients receiving total hip and knee arthroplasty: a complication report of two cases

Tateiwa T, Takahashi Y, Ishida T, Kubo K, Masaoka T, Shishido T, Sano K, Yamamoto K

Therapeutics and Clinical Risk Management 2015, 11:1383-1389

Published Date: 15 September 2015

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010